Want Another Good Reason to Skip Antidepressants?
I’ve been on the record as an anti-antidepressant physician for some while now.
That doesn’t necessarily mean I think they’re never appropriate. But by and large, I think a lot of mental health issues can be treated without relying on antidepressants.
From what I’ve seen in the research, as well as personally in my office, antidepressants tend to do more damage than they do good.
And it seems like every single week I’m coming across another study, or hearing another story about the negative effects of antidepressants.
This week I read a study that indicates tinnitus (ringing in the ears) might actually get worse for people who are on antidepressants.
If you’re not sure what tinnitus is, or even if you have it, I’ll give you a bit of a background on this condition.
First off, tinnitus is an incredibly common health problem. It’s estimated as many as 45 million Americans suffer from tinnitus. For many of them, tinnitus shows up as a ringing in the ears, for others, there’s no ringing at all but whistling, buzzing, and hissing.
Of the 45 million who have tinnitus, an estimated 2 million people have it so bad it ruins their ability to do simple tasks.
What’s interesting about tinnitus is many people who have it end up suffering from depression.
And generally, those people are advised to treat the depression with antidepressants called SSRIs (selective serotonin reuptake inhibitors). This is a very common class of antidepressants and the kind which seems to have the most risks associated with it.
To make a bad thing worse, it appears the uses of SSRIs can trigger the part of the brain that is affected by tinnitus.
Researchers from the University of Oregon observed when mice took SSRIs, the redistributed serotonin (SSRIs block the uptake of serotonin for use in other parts of the brain) ended up inside the dorsal cochlear nucleus (DCN).
This is the center which is involved heavily with sensory inputs and processing and is where tinnitus originates from.
Once the serotonin ended up there, it caused the DCN to go into overdrive, so to speak. And this could lead to enhanced symptoms of tinnitus.
“The team found that when the mice were exposed to serotonin, fusiform cells in the DCN of the mice became hyperactive and hypersensitive to sound. “We saw that the activity of those neurons went through the roof,” says Dr. Trussell.
Lead study author Zheng-Quan Tang, Ph.D., also of the School of Medicine at OHSU, notes that previous research has reported that many patients experience a worsening of tinnitus shortly after initiating SSRI use.
Based on their results and those of previous studies, the researchers speculate that the rise in serotonin that occurs with the use of SSRIs could exacerbate tinnitus.
‘If you’re a physician treating a patient for depression who also has hearing loss or tinnitus, you may want to be careful about prescribing a drug that compounds their feelings of anxiety. The SSRI may be enhancing the thing you’re trying to fix.’ – Laurence Trussell, Ph.D.
In future research, the team would like to see whether they can inhibit a specific ion channel in the DCN that is activated by serotonin, as doing so may enable SSRIs to ease depression without making tinnitus worse.”
I personally think the team’s efforts to increase the effectiveness of SSRIs without exacerbating tinnitus is misguided.
I believe there are a myriad of ways to help improve depression. I’ve written about them extensively in my blog.
Like this article: “Simple Treatment Is 400% More Effective For Improving The Blues”
Take this study for what it’s worth, but with the staggering amount of evidence showing how damaging antidepressants are I think we really need to reassess their role in mental health.